MAUDE Adverse Event Report: ASCENSION ORTHOPEDICS, INC. SILICONE MCP SZ 20; PROSTHESIS, FINGER, CONSTRAINED, POLYMER

ASCENSION ORTHOPEDICS, INC. SILICONE MCP SZ 20; PROSTHESIS, FINGER, CONSTRAINED, POLYMER
Catalog Number SMCP-500-20-WW
Medical Device Problem Codes Break (1069); Fracture (1260); Material Deformation (2976); Material Split, Cut or Torn (4008)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 10/11/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).(b)(4).This reports covers the failure of the silicone pip sz.0 that was implanted in the ring finger.(b)(4).This reports covers the failure of the silicone mcp.0 that was implanted in the middle finger.(b)(4).This reports covers the failure of the silicone mcp.0 that was implanted in the index finger.
 
Event or Problem Description
It was reported that, after a trauma surgery had been performed on (b)(6) 2022, one year later one (1) silicone pip sz and two (2) unkn mcp impl broke.A revision surgery was performed on (b)(6) 2023 to address this adverse event.Current health status of patient is good.The primary silicone pip sz.0 was implanted in the ring finger, and the silicone mcp products were implanted in the middle and index finger.This reports covers the failure of the silicone mcp.0 that was implanted in the index finger.
 
Additional Manufacturer Narrative
B5: describe event or problem, d10: device available for evaluation? and h6: medical device problem code.Section h3, h6: the associated device was returned and evaluated.Visual examination confirmed that the silicone mcp implant was completely torn and in multiple pieces.The device was in 3 separate pieces with a tear at the hinge and just below the hinge.Additionally, the implant was significantly damaged with tears and nicks all over the device.It cannot visually be determined whether the noted damage is from wear or removal of the implant.The clinical/medical investigation concluded that, per complaint details, a revision was performed approximately 1 year post implantation due to the silicone pip (ring finger) and mcp (middle and index finger) implant breakages in the left hand.Reportedly, the patient current health status is good; however, it was communicated that the requested clinical documentation was not available.Reportedly, the revision was due to the implant breakages.The patient impact included the reported silicone pip and mcp implant breakages and the revision, but due to the limited information, no further assessment can be rendered.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for ascension¿ silicone mcp & pip revealed in warnings that excessive activity of the affected joint, uncorrected or recurrent deformity, incorrect sizing of the implant, inadequate soft tissue or bony support and/or implant malposition may damage the structural integrity of the device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Potential root causes or contributing factors include failure of the joint due to hinge fatigue, trauma, incorrect sizing, or improper seating resulting in additional stress on the hinge/implant.The silicone mcp implant features a flexible hinge made of molded silicone.Fatigue and eventual failure of the silicone hinge is a known failure mode of the mcp device.To mitigate this risk, the hinge is molded to rest at a pre-flexed angle which results in less strain on the implant and can extend fatigue life.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.D1: brand name, d4:catalog #, lot #, expiration date and unique identifier (udi) # h6: medical device problem code.
 
Event or Problem Description
It was reported that, after a trauma surgery had been performed on (b)(6) 2022, one year later one (1) silicone pip sz and two (2) silicone mcp sz 20 broke.A revision surgery was performed on (b)(6) 2023 to address this adverse event.Current health status of patient is good.The primary silicone pip sz.0 was implanted in the ring finger, and the silicone mcp products were implanted in the middle and index finger.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.Visual examination confirmed that the silicone mcp implant was completely torn and in multiple pieces.The device was in 3 separate pieces with a tear at the hinge and just below the hinge.Additionally, the implant was significantly damaged with tears and nicks all over the device.It cannot visually be determined whether the noted damage is from wear or removal of the implant.The clinical/medical investigation concluded that, per complaint details, a revision was performed approximately 1 year post implantation due to the silicone pip (ring finger) and mcp (middle and index finger) implant breakages in the left hand.Reportedly, the patient current health status is good; however, it was communicated that the requested clinical documentation was not available.Reportedly, the revision was due to the implant breakages.The patient impact included the reported silicone pip and mcp implant breakages and the revision, but due to the limited information, no further assessment can be rendered.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed a similar event for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for ascension¿ silicone mcp & pip revealed in warnings that excessive activity of the affected joint, uncorrected or recurrent deformity, incorrect sizing of the implant, inadequate soft tissue or bony support and/or implant malposition may damage the structural integrity of the device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with the implant and instrumentation manufacturing specification, all implants and instrumentation will be 100% visually inspected.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Potential root causes or contributing factors include failure of the joint due to hinge fatigue, trauma, incorrect sizing, or improper seating resulting in additional stress on the hinge/implant.The silicone mcp implant features a flexible hinge made of molded silicone.Fatigue and eventual failure of the silicone hinge is a known failure mode of the mcp device.To mitigate this risk, the hinge is molded to rest at a pre-flexed angle which results in less strain on the implant and can extend fatigue life.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
SILICONE MCP SZ 20
Common Device Name
PROSTHESIS, FINGER, CONSTRAINED, POLYMER
Manufacturer (Section D)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer (Section G)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18132772
Report Number3002788818-2023-00102
Device Sequence Number15348697
Product Code KYJ
UDI-Device Identifier00885556856895
UDI-Public885556856895
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K082231
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/03/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2024
Device Catalogue NumberSMCP-500-20-WW
Device Lot Number211246E
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/24/2023
Supplement Date Received by Manufacturer02/09/2024
10/02/2024
Initial Report FDA Received Date11/14/2023
Supplement Report FDA Received Date02/12/2024
10/03/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/31/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexFemale